Charles A. Kennedy, MD; Harry S. Griffith, MD; Glenn E. Mathisen, MD
This content is PDF only. Please click on the PDF icon to access.
To the Editors: Anemia, granulocytopenia, and myositis appear to be the limiting toxicities in patients receiving zidovudine (1). We report the case of a 29-year-old homosexual man whose hemoglobin concentration paradoxically increased by 9 g/dL over a 4-month period after the institution of zidovudine therapy. Radionuclide studies showed marked expansion of the erythrocyte mass and plasma volume, and dyserythropoietic changes were present in the bone marrow. Serial erythropoietin levels were normal or only mildly elevated. Extensive evaluation for secondary polycythemia or ectopic sources of erythropoietin production was not revealing.
In October 1989, a 29-year-old homosexual man presented with nonproductive cough,
Kennedy CA, Griffith HS, Mathisen GE. Erythrocytosis after Zidovudine for AIDS. Ann Intern Med. 1991;114:250–251. doi: https://doi.org/10.7326/0003-4819-114-3-250
Download citation file:
Published: Ann Intern Med. 1991;114(3):250-251.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use